Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 15, 2009, 5:14 PM EDT for Pulaski County, Kentucky. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2009, 5:14 PM EDT (21:14 UTC)
- Expired
- Jun 15, 2009, 6:29 PM EDT
- In force
- 75 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 152114 FFWJKL KYC199-152245- /O.NEW.KJKL.FF.W.0029.090615T2114Z-090615T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 514 PM EDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 645 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF SOMERSET...RUTH...BENT...AND DYKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464 $$ GEOGERIAN
2 follow-up statements
000 WGUS73 KJKL 152133 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 533 PM EDT MON JUN 15 2009 KYC199-152245- /O.CON.KJKL.FF.W.0029.000000T0000Z-090615T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY- 533 PM EDT MON JUN 15 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL PULASKI COUNTY... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS CONTAINING RAINFALL HEAVY ENOUGH TO PRODUCE FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET... RUTH...BENT...AND DYKES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464 $$ GEOGERIAN
000 WGUS73 KJKL 152229 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 629 PM EDT MON JUN 15 2009 KYC199-152239- /O.CAN.KJKL.FF.W.0029.000000T0000Z-090615T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY- 629 PM EDT MON JUN 15 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PULASKI COUNTY... HEAVY RAIN HAS EXITED THE AREA. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3716 8463 3712 8440 3705 8443 3708 8464 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:37 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 15, 3:37 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 337 PM EDT MON JUN 15 2009 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED THERE IS GOOD AGREEMENT IN THE MODELS FOR THE GENERAL WEATHER SCENARIO THROUGH THE PERIOD...BUT DETAILS FOR CONVECTION ARE AN ISSUE. ONE OF THE MORE SIGNIFICANT DIFFERENCES IS IN THE FIRST PERIOD. THE MODELS DO NOT SEEM TO BE HANDLING THE CURRENT CONVECTION TO THE WEST ALL THAT WELL...BUT THE GFS MAY BE DOING A BIT BETTER THAN THE WRF. THE GFS TAKES A CONVECTIVE SYSTEM ACROSS OUR SOUTHERN COUNTIES TONIGHT. IN GENERAL...THE BEST LOW LEVEL MOISTURE IS CLOSEST TO OUR SW COUNTIES. WILL CARRY THE HIGHEST POPS OF AROUND 50 PERCENT THERE. HOWEVER...WILL NEED A PRE 1ST PERIOD SEGMENT IN THE FORECAST FOR HIGHER POPS. THERE IS ALSO CONCERN FOR LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING DUE TO SLOW MOVEMENT AND POSSIBLE TRAINING. ANY CONVECTION SHOULD MOVE OUT TO THE SOUTHEAST DURING THE NIGHT...WITH A RELATIVE LULL BY DAWN. ON TUESDAY AND TUESDAY NIGHT A SIGNIFICANT SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP AND MOVE NORTHEAST OVER THE MIDWEST. THIS WILL BRING FOCUSED WARM AIR ADVECTION AND LOW LEVEL CONVERGENCE TO THE LOCAL AREA. POPS WITH THIS PEAK ON TUESDAY NIGHT. WEDNESDAY MORNING THE FOCUS SHIFTS TO OUR EAST AND SOUTHEAST. THE GFS MOS HOLDS ON TO LIKELY POPS OVER MUCH OF THE AREA ON WEDNESDAY. BASED ON MODEL DATA IN BOTH THE GFS AND WRF...THE WRF MOS POPS LOOK MORE REASONABLE... RESTRICTING THE LIKELY POPS ON WEDNESDAY TO OUR FAR SE COUNTIES. WITH LOWER POPS...WILL EXPECT TEMPS ON WEDNESDAY CLOSER TO THE WARMER WRF MOS. HAVE SOME CONCERN FOR REDEVELOPMENT DURING THE DAY WEDNESDAY. THE WRF REMAINS MORE MOIST THAN THE GFS IN THE LOWER LEVELS...AND IF STORMS OCCURRED THEY HAVE A POTENTIAL FOR A SEVERE THREAT DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF SHEAR ALOFT. SHEAR IS ALSO SUPPORTIVE OF SEVERE WEATHER LATE TUESDAY AND TUESDAY EVENING...BUT THE INSTABILITY MAY BE A LIMITING FACTOR. .LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED THE PERIOD STARTS OUT WARM AND HUMID AS AN H5 RIDGE CENTERED OVER TEXAS RIDGES NORTHEASTWARD INTO THE TENNESSEE VALLEY. THIS WILL ONLY BE A TEMPORARY START TO SUMMER THOUGH AS PROGS INDICATE A SHARP TROUGH DIVES INTO THE UPPER MIDWEST AND ACROSS THE GREAT LAKES FRIDAY INTO SATURDAY. AS A RESULT... A COLD FRONT SHOULD PUSH SOUTHEAST ACROSS THE AREA FRIDAY NIGHT OR SATURDAY MORNING... BRINGING A DRIER AND SLIGHTLY COOLER AIRMASS INTO THE REGION FOR SUNDAY AND MONDAY. PROGS ARE FAIRLY SIMILAR IN HANDLING THESE EVENTS WITH NO BIG DISCREPANCIES SO FORECASTER CONFIDENCE IN THE DETAILS IS REASONABLY HIGH. A WARM FRONT SHOULD BE JUST TO OUR NORTH WEDNESDAY NIGHT AND THURSDAY... CLOSE ENOUGH FOR LOW CHANCE POPS. THE BUILDING RIDGE SHOULD THEN SUPPRESS MOST OF THE CONVECTION THURSDAY NIGHT AND FRIDAY... ALTHOUGH WILL HOLD ONTO A 20 POP FOR ANY THUNDERSTORMS THAT MAY FIRE DURING THE HEAT OF THE DAY. WE WILL THEN CONTINUE CHANCE POPS FOR THE PROGGED FRONTAL PASSAGE FRIDAY NIGHT AND SATURDAY. THE CASE COULD THEN BE MADE FOR A POP MENTION SUNDAY AND MONDAY AS ANY DISTURBANCE DROPPING DOWN IN THE NORTHWEST FLOW ALOFT COULD SPONSOR CONVECTION... BUT WILL SIDE WITH A DRY FORECAST FOR NOW AS CONFIDENCE IN THAT OCCURRING IS JUST TOO LOW AT THIS TIME. AS FOR TEMPS... PROGS INDICATE A 20C PLUS 850 MB AIRMASS BUILDING INTO THE AREA THURSDAY AND FRIDAY. THIS COULD EASILY SUPPORT LOW TO MID 90 HIGH TEMPS BUT WILL GENERALLY SIDE WITH THE COOLER GFSX MOS NUMBERS AS WE SEEM TO BE HAVING TROUBLE REALLY WARMING UP SO FAR THIS YEAR... NO DOUBT DUE TO HOW WET IT HAS BEEN. THE HUMID AIRMASS WILL ALSO KEEP LOW TEMPS RATHER UNCOMFORTABLY AROUND 70 WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. COOLER TEMPS ARE THEN EXPECTED BEHIND THE FRONT SATURDAY THROUGH MONDAY WITH FORECAST TEMPS DROPPING BACK TOWARD CLIMO. && .AVIATION.../18Z TO 18Z/ VFR CONDITIONS ARE PRESENT TO START THE PERIOD AND SHOULD REMAIN DOMINANT UNTIL LATE TONIGHT. CAN NOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. HOWEVER...IF IT HAPPENS IT SHOULD ONLY BRING LOCALIZED DEGRADATIONS IN CONDITIONS. THERE WILL ALSO BE A POTENTIAL FOR SHOWERS AND THUNDERSTORMS DURING THE NIGHT...ESPECIALLY IN OUR SW COUNTIES AROUND KLOZ AND KSME. WE CAN ALSO EXPECT FOG TO REDUCE VISIBILITY OVERNIGHT...WITH MOST PLACES FALLING AT LEAST TO MVFR. THERE IS ALSO A POSSIBILITY OF VLIFR...ESPECIALLY IN VALLEYS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...ABE AVIATION...HAL
Hazardous weather outlook, Jun 15, 4:38 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 438 PM EDT MON JUN 15 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 438 PM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. AN ALREADY WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN TONIGHT...COULD PRODUCE SOME LOCALIZED FLASH FLOODING PROBLEMS. IN ADDITION...LOCALLY DENSE FOG WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MOST LOCATIONS...MAINLY IN THE AFTERNOON AND EVENING HOURS FROM TUESDAY THROUGH SUNDAY. AN ALREADY WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR SEVERAL ROUNDS OF RAIN THIS WEEK COULD PRODUCE SOME LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/JJ
In the hours before
Local storm report, Jun 15, 2:18 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 5 NE HAZARD 37.30N 83.13W
06/15/2009 PERRY KY EMERGENCY MNGR
APPROXIMATELY 25 HOMES WERE FLOODED ALONG HIGHWAY 476
BETWEEN DWARF AND BULAN. RAIN STARTED IN THE AREA AROUND
530 AM. A LOCAL RAIN GAGE MEASURED 3 INCHES OF
PRECIPITATION BETWEEN 530 AM AND 630 AM.
&&
JCARICOLocal storm report, Jun 15, 4:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 1 NW RELIEF 37.96N 83.01W
06/14/2009 MORGAN KY NWS STORM SURVEY
AN EF1 TORNADO WITH WINDS OF 90-95 MPH TOUCHED DOWN 1.5
MILES NORTHWEST OF RELIEF. THE TORNADO WAS ON THE GROUND
FOR 1.5 MILES AND HAD A PATH WIDTH OF 75 YARDS. THE
TORNADO LIFTED SHORTLY AFTER CROSSING INTO JOHNSON
COUNTY. DOZENS OF TREES DAMAGED AND NUMEROUS TREES
SNAPPED OR UPROOTED.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:25 AM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Letcher, Perry, Pike | 3 hr |
| Jun 15, 9:06 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 3 hr |
| Jun 15, 4:28 PM EDT | Areal Flood Advisory | JKL | Pulaski | 62 min |
| Jun 15, 6:17 PM EDT | Areal Flood Advisory | JKL | Estill | 58 min |
| Jun 15, 6:19 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Wolfe | 56 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.